Montana, 2005

Winter Storm in Montana, December 22, 2005

December 22, 2005 · NWS TFX · 1 event in 1 county or zone

A winter storm brought heavy snow to portions of the Rocky Mountain Front on the 22nd. Reported snow fall amounts include 4 inches of snow at Marias Pass along with gusty winds, reduced visibilities and cold wind chill values.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A winter storm brought heavy snow to portions of the Rocky Mountain Front on the 22nd. Reported snow fall amounts include 4 inches of snow at Marias Pass along with gusty winds, reduced visibilities and cold wind chill values.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Dec 22, 4:20 AM MST, 40 minutes earlier.

Area forecast discussion, Dec 22, 4:20 AM MST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
420 AM MST THU DEC 22 2005

UPDATE TO AVIATION SECTION

.DISCUSSION...
TODAY THROUGH SATURDAY...MOIST FLOW ALOFT TODAY WITH A TIGHT
GRADIENT AS AN UPPER LEVEL RIDGE FLATTENS OVER THE AREA. IT WILL BE
A VERY WINDY DAY ALONG THE ROCKY MOUNTAIN FRONT AND ADJACENT
PLAINS...BUT NOT QUITE HIGH WIND CRITERIA. PRIMARY CONCERN IN THE
SHORT TERM IS MOUNTAIN PRECIP AS THE UPPER LEVEL LOW APPROACHES THE
PACIFIC NORTHWEST. FELT A WINTER STORM WATCH WAS IN ORDER FOR THE
ROCKY MOUNTAIN FRONT FOR LATE TONIGHT INTO FRIDAY MORNING AS
SIGNIFICANT SNOWFALL IS POSSIBLE IN THE MOUNTAINS AND THE PASSES.
MOIST FLOW CONTINUES THROUGH THE SHORT TERM FOR CONTINUED MOUNTAIN
POPS...WITH CHANCES LESSENING EACH DAY. OUTSIDE OF THE MOUNTAINS AND
FOOTHILLS DOWNSLOPING WILL KEEP THE PLAINS MOSTLY DRY WITH VERY MILD
TEMPERATURES. BY SATURDAY RIDGING BEGINS ANEW OVER THE WESTERN
STATES AND WILL SEE TEMPERATURES WARMING A FEW MORE DEGREES. THOMSON

SATURDAY NIGHT THROUGH TUESDAY NIGHT...MODELS IN BETTER AGREEMENT
WITH AN UPPER LEVEL RIDGE OVER THE AREA WITH SEVERAL WEAK
DISTURBANCES MOVING OVER THE TOP OF THE RIDGE. HAVE CONTINUED A
SLIGHT CHANCE OF PRECIPITATION OVER THE MOUNTAINS. DOWNSLOPE WINDS
CONTINUE OVER THE PLAINS FOR ABOVE NORMAL TEMPERATURES. NEAR RECORD
HIGH TEMPERATURES MAY BE SEEN OVER THE PLAINS OF CWA ON CHRISTMAS
DAY. TIMING ON NEXT ACTIVE WEATHER SYSTEM SEEMS TO BE MONDAY NIGHT
OR TUESDAY SO INCREASED CHANCE OF PRECIPITATION OVER ALL THE
MOUNTAINS AND SOUTHWEST ZONES. CAMP

WEDNESDAY THROUGH THURSDAY NIGHT...NO BIG CHANGES DURING PERIOD.
UPPER RIDGE OVER AREA WEDNESDAY WEAKENS IN FACE OF TROUGH THAT
SWEEPS ACROSS STATE THURSDAY. THIS SYSTEM WILL PRODUCE A CHANCE OF
SHOWERS OVER THE WESTERN MOUNTAINS LATE WEDNESDAY AND THESE WILL
LINGER THROUGH THURSDAY NIGHT. OTHERWISE CONDITIONS WILL REMAIN
MOSTLY DRY. TEMPERATURES COOL A FEW DEGREES WITH PASSAGE OF UPPER
DISTURBANCE BUT WILL REMAIN SEVERAL DEGREES ABOVE NORMAL. BRITTON

&&

.AVIATION...
UPDATED AT 0537Z.
VFR CONDITIONS WILL CONTINUE OVER THE PLAINS AS A STRONG AND MOIST
WESTERLY FLOW SUSTAINS MIDDLE AND HIGH CLOUDS. RAIN AND SNOW
SHOWERS WILL CONTINUE OVER THE MOUNTAINS...WITH ISOLATED SHOWERS
OVER THE SOUTHWEST VALLEYS. EXPECT MVFR CONDITIONS IN PRECIPITATION
TONIGHT. BRISK WEST TO SOUTHWEST SURFACE WINDS WILL CONTINUE OVER
THE PLAINS AND BECOME GUSTY BY THIS AFTERNOON. ANY PRECIPITATION
WILL BE HIGH BASED. CAMP

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  53  38  47  30 /  10  20  10   0
CTB  51  35  44  30 /  20  20  10   0
HLN  40  30  44  22 /  30  40  20  10
BZN  42  28  40  18 /  20  70  30  10
WEY  39  23  33   9 /  80  90  70  10
DLN  44  31  40  20 /  30  70  20  10
HVR  50  34  48  22 /  10  20  20   0
LWT  52  35  45  27 /  20  20  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY MORNING FOR
MTZ009-MTZ048.

&&

SHORT TERM...THOMSON
LONG TERM...CAMP/BRITTON
AVIATION...CAMP

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Dec 22, 4:26 AM MST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
426 AM MST THU DEC 22 2005

MTZ009-048-231215-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
426 AM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC SYSTEM HAS THE POTENTIAL TO BRING HEAVY SNOW TO
THE FRONT RANGE TONIGHT. A WINTER STORM WATCH HAS BEEN
ISSUED...SEE GTFWSWTFX FOR MORE DETAILS. STRONG WEST WINDS CAN
ALSO BE EXPECTED WITH GUSTS UP TO 55 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WINTER STORM WATCH REMAINS IN EFFECT FRIDAY MORNING...SEE
GTFWSWTFX FOR MORE DETAILS. THERE IS A CHANCE OF MOUNTAIN SNOW THROUGH
WEDNESDAY. GUSTY WEST WINDS ARE EXPECTED THROUGH CHRISTMAS DAY
WITH GUSTS FROM 45 TO 55 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-014-015-052>055-231215-
BEAVERHEAD-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-JEFFERSON-
BROADWATER-MEAGHER-GALLATIN-
426 AM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

A MOIST PACIFIC SYSTEM HAS THE POTENTIAL TO BRING SEVERAL INCHES
OF NEW SNOWFALL TO THE MOUNTAINS THROUGH THE NIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF MOUNTAIN SNOW THROUGH THE DAY FRIDAY...AND
AGAIN MONDAY THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ010>013-044>047-049>051-231215-
EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
426 AM MST THU DEC 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND NORTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

GUSTY WEST WINDS ARE EXPECTED THROUGH THE NIGHT WITH GUSTS UP TO
45 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

GUSTY WEST WINDS ARE EXPECTED ON FRIDAY WITH GUSTS UP TO 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, North Rocky Mountain Front

When
December 22, 5:00 AM MST
Where
North Rocky Mountain Front forecast zone
Reported by
TRAINED SPOTTER

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2005Every state in 2005This day in weather historyWarnings in Montana, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5484229.